Funnel Cloud, Miami-Dade
- When
- May 22, 9:00 AM EST
- Where
- Miami-Dade County, Princeton
- Reported by
- Broadcast Media
- Coordinates
- 25.530, -80.420
Pictures were relayed by WSVN-TV of funnel clouds in the Princeton area of southern Miami-Dade County.
High moisture and instability led to thunderstorms developing over parts of southeast Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
High moisture and instability led to thunderstorms developing over parts of southeast Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 22, 8:37 AM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 937 AM EDT WED MAY 22 2013 .UPDATE 2...TROUGH OF LOW PRESSURE OVER THE FLORIDA PENINSULA WILL CONTINUE TO MOVE SLOWLY EAST INTO THE WESTERN ATLANTIC WATERS TODAY. THIS WILL ALLOW FOR A LITTLE BIT OF DRIER AIR TO WORK INTO THE AREA FROM THE GULF OF MEXICO. HOWEVER...THE EAST AND WEST COAST SEA BREEZES WILL DEVELOP TODAY AND PUSH INLAND. THE WEST COAST SEA BREEZE WILL PUSH ACROSS THE AREA TODAY WITH THE EAST COAST SEA BREEZE REMAINING NEAR THE EAST COAST METRO AREAS DUE TO THE SOUTH TO SOUTHWEST STEERING FLOW OVER THE AREA. SO THE SHOWERS AND THUNDERSTORMS OVER THE ATLANTIC WATERS THIS MORNING SHOULD DISSIPATE BY NOON TIME WITH SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE LAND AREAS. SO WILL KEEP THE SCATTERED TO NUMEROUS POPS OVER SOUTH FLORIDA FOR THIS AFTERNOON. THERE COULD ALSO BE A FEW STRONG STORMS OVER THE INTERIOR AND EAST COAST METRO AREAS THIS AFTERNOON INTO EARLY THIS EVENING. THE PRIMARY IMPACTS FROM THE STRONG STORMS WILL BE GUSTY WINDS...HEAVY RAINFALL...AND SMALL HAIL. SO WILL CONTINUE TO MENTION THIS IN THE MORNING HWO PACKAGE. REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES ARE PLANNED. && .UPDATE...54/BNB .PREV DISCUSSION... /ISSUED 719 AM EDT WED MAY 22 2013/ AVIATION...SCATTERED SHOWERS WILL CONTINUE THIS MORNING ACROSS THE EASTERN PORTIONS OF THE PENINSULA WITH TERMINALS KMIA...KOPF AND KTMB POSSIBLY HAVING BRIEF PERIODS OF MVFR CEILINGS. THERE IS A LINGERING MID TO UPPER LEVEL TROUGH AND AVAILABLE TROPICAL MOISTURE THAT IS EXPECTED TO ENHANCE CHANCES OF CONVECTION TODAY WITH ALL TERMINALS ASSIGNED VCTS AT 15Z EXCEPT FOR TERMINAL KAPF ASSIGNED AT 16Z. FOR ALL TERMINALS BRIEF PERIODS OF IFR CONDITIONS MAY BE POSSIBLE WITH THE STRONGER THUNDERSTORMS BY THE EARLY AFTERNOON. && PREV DISCUSSION... /ISSUED 523 AM EDT WED MAY 22 2013/ UPDATE...SHOWERS HAVE RECENTLY INCREASED OVER THE ATLANTIC WITH MOVEMENT ONSHORE THE COAST. SOME ARE BECOMING HEAVY WITH EVEN A THUNDERSTORM IN FAR SOUTH MIAMI-DADE WITH A FEW LIGHTNING STRIKES DETECTED. GIVEN THE RADAR TRENDS AND HRRR DEPICTION, HAVE INCREASED WEATHER TO NUMEROUS FOR ALL OF THE EAST COAST AND INTERIOR THROUGH THIS AFTERNOON. /GREGORIA && PREV DISCUSSION... /ISSUED 356 AM EDT WED MAY 22 2013/ DISCUSSION...A MID-UPPER TROUGH JUST OFF THE ATLANTIC COAST WILL GET PICKED UP AND MERGED BY A LONG WAVE TROUGH MOVING ACROSS THE GREAT LAKES. MOISTURE AND INSTABILITY CONTINUES SUFFICIENT TODAY TO ALLOW FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP. HRRR IS SHOWING NUMEROUS ACTIVITY THIS AFTERNOON. THE FOCUS OF TSTORMS LOOKS TO BE ACROSS THE INTERIOR AND TO THE WEST PALM BEACH METRO AREA. A FEW STRONG TSTORMS ARE POSSIBLE WITH LOCALLY HEAVY RAINS THIS AFTERNOON GIVEN RESIDUAL COLD AIR ALOFT AS WELL AS SOME UPPER LEVEL DIVERGENCE ESPECIALLY ACROSS PALM BEACH COUNTY. HOWEVER, MID LEVEL TEMPS WILL SLOWLY BE WARMING THROUGH THE DAY. STILL, WE WILL HIGHLIGHT A FEW STRONG TSTORMS IN THE HAZARDOUS WEATHER OUTLOOK. THE TREND THURSDAY AND INTO THE WEEKEND IS A DRYING ONE WITH LESS AND LESS SHOWER AND TSTORMS ACTIVITY EXPECTED. THIS IS THE RESULT OF THE LOCAL AREA BEING EAST OF A BUILDING RIDGE OVER THE GULF AND WEST OF THE DEPARTING TROUGH WHICH WILL PROMOTE SUBSIDENCE. THAT BEING SAID, THERE STILL LOOKS TO BE THE POTENTIAL FOR SCATTERED AFTERNOON TSTORMS ALONG THE ATLANTIC COAST ON THURSDAY, AND ISOLATED TSTORMS FRIDAY. THE TAIL END OF A COLD FRONT PUSHES INTO FLORIDA ON FRIDAY. THIS FRONT DISSIPATES AND A STRONG SURFACE HIGH BUILDS INTO THE EASTERN U.S. OVER THE WEEKEND. FRIDAY LOOKS HOT AHEAD OF THE DISSIPATING FRONT WITH LOWER 90S MOST LOCALES. THEN OVER THE WEEKEND IT TURNS BREEZY ON A NORTHEAST WIND AS THE STRONG HIGH MOVES INTO THE OHIO VALLEY WITH A TIGHTER PRESSURE GRADIENT LOCALLY. THE NORTHEAST WIND IS FORECAST TO LOWER DEWPOINTS INTO THE MID 60S THIS WEEKEND, POSSIBLY EVEN LOWER 60S MAKING IT FEEL NICE...ESPECIALLY ALONG THE ATLANTIC COAST WHERE TEMPS WILL BE SLIGHTLY COOLER THAN THE GULF COAST ALONG WITH A STRONGER WIND. FOR NEXT WEEK, MOISTURE WILL SLOWLY INCREASE AS WINDS TURN EAST TO SOUTHEAST, LEADING TO AN INCREASING CHANCE OF DAILY SHOWERS AND THUNDERSTORMS. HOWEVER, NO SIGNIFICANT WEATHER FEATURES ARE IN THE OFFING. MARINE...WINDS WILL BE ON THE DECREASE THIS MORNING THEN RATHER LIGHT WINDS WILL PREVAIL THROUGH FRIDAY BEFORE WINDS TURN NORTHEAST AND INCREASE OVER THE WEEKEND WITH A CORRESPONDING INCREASE IN SEAS, ESPECIALLY OVER THE ATLANTIC. SWAN IS GENERATING SEAS OF UP TO 5 FEET OVER THE ATLANTIC THIS WEEKEND. FIRE WEATHER...NO CONCERNS AS RELATIVE HUMIDITIES REMAIN ABOVE CRITICAL LEVELS. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 86 72 87 73 / 60 40 30 20 FORT LAUDERDALE 86 74 88 76 / 60 40 30 20 MIAMI 87 74 89 76 / 60 40 30 20 NAPLES 86 71 86 72 / 30 10 10 10 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && DISCUSSION/MARINE/FIRE...54/BNB AVIATION/RADAR...17/ERA
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 405 AM EDT WED MAY 22 2013 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 222315- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 405 AM EDT WED MAY 22 2013 ...A FEW STRONG THUNDERSTORMS POSSIBLE MAINLY AFTERNOON AND EARLY EVENING... ...LOCALLY HEAVY RAINFALL POSSIBLE MAINLY AFTERNOON AND EARLY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS TODAY ALONG THE ATLANTIC COAST BEACHES. THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE TODAY. THE PRIMARY THREATS WILL BE OCCASIONAL TO FREQUENT LIGHTNING STRIKES, STRONG GUSTY WINDS, SMALL HAIL, AND HEAVY RAINFALL. HAIL: UP TO PENNY SIZE IS POSSIBLE THIS AFTERNOON IN THE STRONGEST STORMS. WIND: THE STRONGEST STORMS THIS AFTERNOON MAY PRODUCE WIND GUSTS UP TO 55 MPH. FLOODING: THE COMBINATION OF LOCALLY HEAVY RAINFALL TODAY AND SATURATED GROUNDS FROM THE PREVIOUS DAYS RAIN WILL RESULT IN A SLIGHT RISK OF FLOODING TODAY, MAINLY ALONG THE EASTERN HALF OF THE SOUTH FLORIDA PENINSULA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE PENINSULA THURSDAY INTO THE UPCOMING WEEKEND. THERE WILL BE AN INCREASING RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST BEACHES DURING THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION: WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
The Miami radar (KAMX), 9 km away, was scanning. The volume nearest the first event began at 13:59 UTC.
1 funnel cloud, 1 lightning. Local standard time, as filed.
Pictures were relayed by WSVN-TV of funnel clouds in the Princeton area of southern Miami-Dade County.
Lightning struck the roof of a home in Coral Springs. Tiles were removed from the roof, with no other damage or injuries. Time estimated based on lightning archive data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457140, 457125.